EyeTools_Question_of_the_Day_-_Video_(9)3.jpg

Welcome to question of the day #62

Eyetools question of the day #62

A 66-year-old woman who previously has had surgery for breast cancer complains of blurred vision when reading. What is going on?

People with breast cancer are sometimes treated with tamoxifen. This drug may cause retinal changes, consisting of small refractile (shiny) or crystalline dot-like deposits that are white to yellow in colour. These usually occur in the area surrounding the macula. Extensive deposits are often associated with macular oedema, i.e., the accumulation of fluid within the retinal cellular layers, and impaired visual acuity. Visual acuity may improve with resolution of macular oedema, but the number and size of retinal deposits do not change with the cessation of tamoxifen.

Older people are more prone to breast cancer and older people are more prone to age-related eye problems. It is important to separate visual acuity loss due to age, for example, cataract and/or age-related macular degeneration, from that due to tamoxifen.

When it is suspected that visual acuity loss is due to tamoxifen treatment, the patient deserves to be referred to an ophthalmologist or their general practitioner.